Tennessee, 2018

Tornado and Flash Flood in Tennessee, September 24, 2018

September 24, 2018 · NWS OHX · 3 events in 3 counties and zones

Widespread showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 24. A few storms became supercells, with one producing a well-defined wall cloud near Walterhill in Rutherford County, and another spawning a brief EF-0 tornado in Cannon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 24. A few storms became supercells, with one producing a well-defined wall cloud near Walterhill in Rutherford County, and another spawning a brief EF-0 tornado in Cannon County. Heavy rainfall in some areas also led to some flooding in Rutherford and De Kalb Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 24, 12:35 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 24, 12:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
135 PM CDT Mon Sep 24 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A broad band of light to moderate rainfall continues to train
over the northwestern counties this morning. This area has seen an
estimated 2 to 3 inches over the last day or so. As far as areas
to watch for potential flooding today, that will be the main area
until this band moves east with the upper wave later this
afternoon. Still expecting some thunderstorm development this
afternoon especially over areas that see some sunshine and surface
heating, which is still a little uncertain. The GFS keeps
instability values subdued thanks to cooler surface temps, but
CAMs are indicating more surface warming which would help to tap
into some elevated instability. Keeping the forecast pretty much
the same for now, with only minor updates to pops and hourly
temperatures.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered SHRA and TSRA will affect airports again this TAF
period, mainly in the first half. Cigs/vis will vary from VFR to
IFR depending on intensity of rainfall, but BNA/MQY/CKV should
improve to VFR this evening. All airports will return to MVFR/IFR
conditions overnight. South to southeast winds up to 11 knots are
anticipated through the TAF period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Davidson-De Kalb-Dickson-Fentress-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Overton-Perry-Pickett-Putnam-Robertson-Rutherford-
Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Sep 24, 4:01 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Mon Sep 24 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Mon Sep 24 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect today for all of Middle
Tennessee except parts of the Cumberland Plateau. Another 1 to 2
inches of rain can be expected today across the watch area. In
addition, thunderstorms will be more numerous today, and a few of
the storms could become strong, with gusty winds the primary
threat, mainly in areas north of I-40.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Our rain chances will continue Tuesday and Wednesday with the
passage of the next cold front. An additional 1 to 2 inches of
rain is possible Tuesday through Wednesday across a broad portion
of Middle Tennessee, and this will further increase our flooding
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for rainfall measurements
and flooding reports today through Wednesday.

Rose

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Flood, Rutherford

When
September 24, 1:00 PM CST to 2:00 PM CST
Where
Rutherford County, 0.64 mi NNW of Smyrna to 0.61 mi NNW of Smyrna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.988, -86.535

The intersection of Mason Tucker Drive and Rock Springs Road in Smyrna was reportedly flooded.

Tornado, Cannon

When
September 24, 3:19 PM CST to 3:21 PM CST
Where
Cannon County, 0.7 mi NE of Curlee to 0.71 mi SSW of Mitchelville
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.786, -86.160

A small, brief EF-0 tornado touched down on the west side of Bradyville Road just north of Lassiter Road. Moving NNE, the tornado caused significant roof damage to two homes on the west side of the roadway. Further NNE, an old barn was destroyed where three men escaped injury, and another home built in the 1890s sustained minor roof damage with several trees blown down. Several eyewitness accounts and a video posted to Youtube showed this tornado skipped along its path and was only on the ground 1-2 minutes. This is the first tornado on record to occur in the month of September in Cannon County.

Flash Flood, Dekalb

When
September 24, 6:30 PM CST to 7:30 PM CST
Where
Dekalb County, 0.8 mi WNW of Alexandria to 1.12 mi SSW of Alexandria
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.084, -86.043

Several roads were closed and impassable due to flooding in the Alexandria area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786754, 786755, 786756.